Traumatic IOP Elevation and Glaucoma After Open-Globe Injury
Published online September 18, 2015
Bojikian et al. examined the occurrence of traumatic intraocular pressure (IOP) elevation and glaucoma after open-globe injuries. In a retrospective observational case series, they reviewed outcomes among patients who had undergone open-globe repair at one institution between May 1997 and July 2010 and found that almost a quarter of eyes experienced elevated IOP.
The researchers defined traumatic IOP elevation as an IOP of 22 mm Hg at more than 1 office visit. Glaucoma was defined as the need for, and use of, glaucoma medication for at least 3 months, and/or the need for glaucoma surgery.
The study included 515 eyes of 515 patients and had a mean follow-up of 12.6 ± 20.1 months. Of these eyes, 120 (23.3%) developed traumatic IOP elevation at a mean time of 1.5 ± 3.4 months (range, 1 day to 2 years) after the injury. Traumatic glaucoma developed in 32 eyes (6.2%), and 6 eyes (1.2%) required glaucoma surgery. Kaplan-Meier 6- and 12-month estimates for the development of traumatic IOP elevation were 27.2% and 32.4%, respectively, while estimates for the development of traumatic glaucoma were 7.1% and 11.0%, respectively. Multivariate regression analysis also identified associations between traumatic IOP elevation and older age.
The investigators concluded that posttraumatic glaucoma is a serious complication of open-globe injuries and has the potential to blind an already damaged eye. Most cases develop within 6 months, but continuing vigilance is important. The authors noted that penetrating keratoplasty—either before or after eye repair—and vitreous hemorrhage are notable risk factors in this patient population.
Incidence and Features of Postinjection Endophthalmitis by Diagnosis
British Journal of Ophthalmology
Published online November 19, 2015
Rayess et al. examined the relative risks of postinjection endophthalmitis among patients with diabetic eye disease, neovascular age-related macular degeneration (AMD), and retinal vein occlusion (RVO). They found that the risk for endophthalmitis was highest in patients injected for diabetic indications and lowest for those with RVO.
This multicenter retrospective, consecutive case-control study included patients who received intravitreal injection of bevacizumab, ranibizumab, or aflibercept at 3 retina practices between Jan. 1, 2009, and Sept. 30, 2013. The researchers used billing records and log sheets to track the number of anti-VEGF injections and endopthalmitis cases, and patient chart reviews confirmed that the endophthalmitis was directly related to an anti-VEGF injection.
From the 353,978 total intravitreal anti-VEGF injections administered, the researchers identified 135 cases of endophthalmitis (overall rate, 0.038%). Of 296,017 anti-VEGF injections performed for AMD, presumed infectious endophthalmitis occurred in 119 patients, for a rate of 0.040%. Patients with diabetic eye disease (diabetic macular edema [DME] and/or proliferative diabetic retinopathy [PDR]) received 24,541 anti-VEGF injections; among these, 12 cases of endophthalmitis developed, for a rate of 0.049%. The RVO population accounted for 32,418 anti-VEGF injections, and 4 cases of endophthalmitis occurred in this group, for a rate of 0.012%. The mean ages of patients treated for these 3 indications were 81.9 ± 9 years for AMD, 64.7 ± 11.8 years for DME/PDR, and 73.4 ± 12.2 years for RVO.
The authors concluded that patients who receive intravitreal anti-VEGF therapy for diabetic eye disease or AMD are at a higher risk of endophthalmitis than those being treated for RVO. Also, patients with RVO were more likely to recover their vision after endophthalmitis than those with other indications. The authors hypothesized that these differences might occur, in part, because of effects of aging (in the case of AMD) or diabetes on the immune system.
Risk of Nonmelanoma Skin Cancer Recurrence in Patients Using Immunosuppressants
Published online October 28, 2015
Immunosuppressants and biologic agents are the standard of care for rheumatoid arthritis (RA) and inflammatory bowel disease (IBD). However, they increase the risk of recurrence of nonmelanoma skin cancer (NMSC), especially squamous cell carcinoma. Scott et al. assessed this risk and found an association with use of methotrexate alone or together with anti–tumor necrosis factor (anti-TNF) drugs. Although published in a dermatology journal, this study is relevant to ophthalmologists because the vast majority of eyelid cancers are NMSC.
The researchers designed a retrospective cohort study comprising 9,460 individuals who had a history of NMSC: 6,841 with RA and 2,788 with IBD. The incidence rates of a second NMSC per 1,000 person-years were 58.2% and 58.9% in patients with RA and IBD, respectively. Among patients with RA, methotrexate used in conjunction with other medications was associated with an increased risk of a second NMSC (hazard ratio [HR], 1.60). When adjusted for other medications, the risk of NMSC increased with 1 year or more of methotrexate use (HR, 1.24). Compared with methotrexate alone, the addition of anti-TNF drugs was significantly associated with the risk of NMSC (HR, 1.49). Abatacept and rituximab were not associated with an increased NMSC risk. The HRs for 1 year or more of thiopurine and anti-TNF use for IBD were 1.49 and 1.36, respectively, but these results were not statistically significant.
The researchers concluded that use of methotrexate is associated with an increased risk of a second NMSC, and the addition of anti-TNF drug to methotrexate may increase the risk of a second NMSC in patients with RA. The investigators emphasized that additional long-term studies will be required before researchers can conclude that thiopurine and/or anti-TNF do not increase the risk of a second NMSC in patients with IBD.
Other Journals summaries are written by Marianne Doran and edited by Deepak P. Edward, MD.
More from this month’s Journal Highlights
American Journal of Ophthalmology